Iowa, 2010

Hail in Iowa, April 24, 2010

April 24, 2010 · NWS DMX · 3 events in 2 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure area moved into the central U.S. out of the southwest U.S. during the afternoon of the 24th. The initial dry slot had passed through the state the previous night. The upper low reformed to the southeast of the state during the afternoon of the 24th. Moisture streamed back into the state as the deformation zone formed over Iowa. The atmosphere was somewhat unstable due to the steep lapse rates and cold air aloft. The freezing level ranged from around 8,600 feet over the west to 11,500 feet over the east. CAPE values were around 1000 J/kg with a weakly sheared environment. The effective shear was around 25 kts. Precipitable water values were around .7 inches. Thunderstorms formed during the afternoon. The structure was nearly vertical. Many of the storms produced at least small hail and gusty winds. Downdraft CAPE was around 700 J/kg, with available CAPE in the -10 to -30 C layer of the atmosphere of 200-400 J/kg. The storms pulsed up and down with a few producing brief hail of nickel to quarter size in Carroll and Emmet Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 1:41 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 24, 1:41 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT SAT APR 24 2010

.SHORT TERM /TONIGHT/...
18Z ANALYSIS SHOWED THE EXPECTED RAPID STRENGTHENING OF A SURFACE
LOW OVER SOUTHERN MISSOURI WHILE ITS PARENT LOW WEAKENED OVER
EASTERN KANSAS. AN INVERTED TROUGH EXTENDS NORTH NEAR AND JUST WEST
OF THE NEB/IA BORDER. THE BEST LOW LEVEL CONVERGENCE...LOW-LEVEL
CAPE INTERSECTION FOR CONCERN OF NON-SUPERCELL TORNADO ENVIRONMENT
EXISTS WEST OF OUR AREA AT THIS TIME...WITH JUST BROAD SE FLOW
OCCURRING OVER CENTRAL IOWA. A CLUSTER OF STORMS IS MOVING NW ACROSS
WEST-CENTRAL IA AT THIS TIME...BUT SO FAR THE MULTI-CELLS ARE
STAYING JUST BELOW SEVERE HAIL CRITERIA. WILL NEED TO CONTINUE TO
MONITOR NEW DEVELOPMENT IN A WEAKLY UNSTABLE AND SHEARED REGIME LATE
THIS AFTN FOR A FEW SEVERE STORMS WITH MAINLY A QUARTER TO HALF
DOLLAR SIZE HAIL THREAT. LAPSE RATES ARE ACTUALLY AT THEIR HIGHEST
RIGHT NOW...AND EXPECTED TO WEAKEN TOWARD EVENING AS CORE OF COLDEST
AIR ALOFT REMAINS SOUTH OF IOWA. DIURNALLY DRIVEN CONVECTION WILL
QUICKLY WANE WITH SUNSET.

DEEPENING LOW PRESSURE MOVING UP THROUGH THE MID MISSISSIPPI RIVER
VALLEY TONIGHT WILL BRING A LARGE DEFORMATION ZONE BAND OF
RAIN/STORMS THANKS TO STRONG QG FORCING OVER SOUTHEAST PARTS OF
CENTRAL IOWA. COULD END UP WITH SOME DECENT RAINFALL AMOUNTS IN
EXCESS OF ONE INCH FROM CENTERVILLE TO OTTUMWA. FARTHER
NORTHWEST...EXPECT SCATTERED TO NUMEROUS SHOWERS TO CONTINUE BUT
TAPER OFF FROM THE NW OVERNIGHT. WINDS WILL BE THE OTHER STORY AS
THE SURFACE LOW DEEPENS TO SUB 985 MB OVER ILLINOIS BY LATE TONIGHT.
THAT WILL INCREASE WINDS OUT OF THE NNW OVER CENTRAL IOWA TO 20 TO
30 MPH WITH GUSTS OVER 35 MPH.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
FAIRLY ACTIVE PATTERN DURING THE EXTENDED PERIOD...WITH A BRIEF
BREAK DURING MID WEEK. UPPER LOW CURRENTLY OVER CENTRAL PLAINS
WILL EXIT THE REGION BY SUNDAY NIGHT. A CLIPPER SYSTEM CUTS ACROSS
THE REGION MONDAY AND EXITS EARLY TUESDAY...THEN AN UPPER LEVEL
RIDGE BUILDS IN PLACE TUESDAY THROUGH EARLY THURSDAY. BY THE END
OF THE WEEK AND INTO THE WEEKEND A DEEP TROUGH DIGS INTO THE
CENTRAL PORTION OF THE COUNTRY. MODELS IN FAIRLY GOOD AGREEMENT
WITH DEEP TROUGH TOWARDS THE END OF THE WEEK AND DID NOT STRAY TOO
FAR FROM PREVIOUS FORECAST AND MODEL TRENDS.

SUNDAY AND SUNDAY NIGHT...VERY STRONG CAA DEVELOPS BEHIND UPPER LOW
ON SUNDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 40 TO 45 KTS
THROUGH THE MORNING HOURS AND WITH VERY TIGHT PRESSURE GRADIENT
ACROSS IOWA ROUGHLY 18MB BY 12Z SUNDAY. INCREASED WINDS THROUGH MUCH
OF THE DAY SUNDAY TO REFLECT THIS TREND...AND MAY NEED TO CONSIDER
WIND ADVISORY THROUGH THE MORNING HOURS. PRECIP CHANCES CONTINUE
THROUGH SUNDAY NIGHT...MAINLY EXPECTING LIGHT STRATIFORM RAIN WITH
THE VERY LITTLE LIFT ACROSS THE STATE TOMORROW. AS A
RESULT...INCREASED POPS DURING THE MORNING HOURS ESPECIALLY ACROSS
THE SOUTHEAST CLOSEST TO THE LOW.

MONDAY...A CLIPPER SYSTEM QUICKLY MOVES OVER THE STATE DURING THE
MORNING HOURS AND EXITS THE REGION BE EARLY TUESDAY. THE TRACK OF
THE UPPER LOW LOOKS TO BE ACROSS SOUTHWEST IOWA AND HAVE BEST POPS
WITHIN THIS AREA DURING THE AFTERNOON HOURS MONDAY. VERY LITTLE
INSTABILITY WITH THIS SYSTEM AS 0-4KM MUCAPE AND SURFACE CAPE LESS
THAN 100J/KG. SO LEFT OUT MENTION OF ANY TSTM ATTM.

TUESDAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION
AND PROVIDES GENERALLY SOME QUIET WEATHER FOR A COUPLE DAYS.  HAVE
MENTION OF SOME LINGERING SLIGHT POPS ACROSS THE SOUTHEAST IN THE
WAKE OF THE UPPER LEVEL LOW TUESDAY MORNING.

THURSDAY THROUGH SATURDAY...STRONG WAA DEVELOPS AHEAD OF DEEP TROUGH
TO THE WEST AND EXITING RIDGE SHIFTING EAST ON THURSDAY.  SOUTHERLY
FLOW LOOKS TO ADVECT IN WARMER TEMPS AND DEW POINTS THURSDAY AND
FRIDAY. INCREASING POPS THURSDAY WITHIN THE WARM SECTOR...THEN
ANOTHER ROUND WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY.  STILL SOME
DISCREPANCIES WITHIN THE EXTENDED MODELS RELATED TO TIMING OF TROUGH
MOVING THROUGH THURSDAY INTO FRIDAY WITH GFS ABOUT 6 HOURS AHEAD OF
THE ECMWF.  BUT CONFIDENT ENOUGH TO KEEP MENTION OF NEAR CATEGORICAL
POPS THURSDAY NIGHT INTO FRIDAY.

&&

.HYDROLOGY...
RECENT RAINFALL HAS SATURATED THE GROUND ACROSS SOUTHERN IOWA AND
WITH RAINFALL AMOUNTS OF BETTER THAN A HALF INCH IN A HALF HOUR
THERE HAS BEEN SOME PONDING OF WATER IN FIELDS AND DITCHES.  THE
SURFACE LOW WITH THIS SYSTEM IS EXPECTED TO STRENGTHEN AS IT EJECTS
NORTHEAST WHILE THE UPPER LOW PUSHES ACROSS CENTRAL/SOUTHERN MO.
THE RESULT WILL BE A PROLONGED PERIOD OF RAINFALL.  WHILE RAINFALL
AMOUNTS MAY NOT NECESSARILY BE HEAVY...IT WILL EXACERBATE EXISTING
CONDITIONS AND MAY CAUSE SOME URBAN AND SMALL STREAM ISSUES.  WE
HAVE ISSUED A FLOOD ADVISORY TO COVER THIS ISSUE AND WILL CONTINUE
TO MONITOR RIVERS AND STREAMS.

&&

.AVIATION...
25/00Z...THE SURFACE LOW WITH THIS WEATHER SYSTEM IS OVER NE MO AND
WILL MOVE INTO IL OVERNIGHT AND STRENGTHEN.  MEANWHILE THE UPPER LOW
WILL MOVE INTO CENTRAL MISSOURI BEFORE HEADING EAST. AN EXTENDED
PERIOD OF RAINFALL WILL OCCUR AS PRECIP ROTATES NORTH THEN WEST OUT
OF MO.  IFR/MVFR CONDITIONS ARE FORECAST OVER THE TAF SITES THROUGH
MUCH OF THE PERIOD.  AS THE LOW DEEPENS WINDS ACROSS THE EASTERN
HALF OF IA WILL INCREASE SUBSTANTIALLY AFT 06Z THROUGH AT LEAST
18-20Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...PODRAZIK
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Apr 24, 9:09 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT SAT APR 24 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-251515-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1009 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
CENTRAL IOWA BY MID AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO
FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT
TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE
PROVIDED AS THE EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK
WEEK.

MOYER

In the hours before

Special weather statement, Apr 24, 12:30 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT SAT APR 24 2010

IAZ058-241930-
GUTHRIE-
130 PM CDT SAT APR 24 2010

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL GUTHRIE
COUNTY...MOVING NORTHWEST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PANORA...             GUTHRIE CENTER...     BAYARD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MOYER
Special weather statement, Apr 24, 1:35 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SAT APR 24 2010

IAZ046>048-058>060-242030-
BOONE-DALLAS-GREENE-GUTHRIE-POLK-STORY-
235 PM CDT SAT APR 24 2010

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL GREENE
COUNTY TO SOUTH CENTRAL CARROLL COUNTY TO EAST CENTRAL AUDUBON
COUNTY...MOVING NORTHWEST AT 35 MPH.

PENNY SIZE HAIL...ARE POSSIBLE WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carroll

When
April 24, 1:49 PM CST
Where
Carroll County, 0.69 mi S of Glidden
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.060, -94.730

Nickel to quarter size hail was reported.

Hail, Carroll

When
April 24, 1:54 PM CST
Where
Carroll County, 0.69 mi S of Glidden
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.060, -94.730

Most of the hail was dime size, with the largest stones quarter size.

Hail, Emmet

When
April 24, 3:15 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.400, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217065, 217066, 217067.